The FDA notes 61 postmarketing reports of seizures -- including two deaths -- in patients taking desmopressin.
Those seizures were linked to hyponatremia, an imbalance of sodium levels in the body, according to the FDA.
It's not clear why the patients who had seizures were taking desmopressin, which isn't just used to treat bed-wetting.
But among the 25 patients younger than 17 who had seizures while taking desmopressin nasal spray (intranasal desmopressin), bed-wetting was the most common reason.
Children taking intranasal desmopressin to treat bed-wetting are "particularly susceptible to severe hyponatremia and seizures," states the FDA.
Desmopressin is an antidiuretic. It limits the amount of water that's eliminated in urine.
The body needs to balance its levels of water and sodium. Too little sodium or too much watercan cause hyponatremia, which can cause seizures and death.
It's not clear if desmopressin caused the two patients' deaths or the other seizures. The patients who died were 28 and 80 years old, according to Reuters.
FDA's Advice for Patients
The FDA provides the following advice for patients taking desmopressin (and their parents):
- Tell the doctor about all drugs the patient is taking.
- Tell the doctor if the patient has a history of hyponatremia.
- Supervise the patient's use of intranasal desmopressin
- Restrict fluid intake from one hour before to eight hours after taking desmporessin tablets.
- Promptly call the doctor if the patient's water intake changes.
- Promptly call the doctor if hyponatremia symptoms occur.
The FDA has made some changes in its approved uses of desmopressin.
Nasal sprays containing desmopressin (intranasal desmopressin) are no longer approved to treat bed-wetting in children.
All desmopressin formulations should be used cautiously in patients taking certain drugs that may cause them to drink more fluids. Those drugs include tricyclic antidepressants and another type of antidepressant called selective serotonin reuptake inhibitors (SSRIs), according to the FDA.
The FDA has asked for those warnings to go on desmopressin's label.